Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Mental Health and HIVMental Health and HIV
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Mental Health Take Aways from IAPAC
May 9, 2003

Dr. Horwath,

I enjoyed seeing your presentation from IAPAC. I am very new to HIV education and I have been on Sustiva/Combivir cocktail for 5 months and am feeling more mentally uneasy than I was before I started treatment. I am very anxious and still experiencing awful dreams. Your conclusion stated that HAART benefits neuropsychological function. Is there something I could be doing differently, a different regimen perhaps? Much appreciated.

Response from Dr. Horwath

Most of the psychiatric side effects of Sustiva occur in the first one to two months. You are way past that. If you are still experiencing awful dreams, then you may benefit from a sedative, such as trazodone 50 mg at bedtime, or lorazepam 1 mg at bedtime. If the dreams continue, and really bother you, perhaps you should discuss this with your infectious disease specialist. Substitution of another NNRTI, such as Viramune, for Sustiva may be helpful if there is no contraindication for you.

Yes, HAART can benefit neuropsychological function. It is important to keep in mind that this occurs only in people who have experienced cognitive impairment due to HIV infection. The mechanism by which this probably occurs is by decreasing the viral load. In other words, HAART is not going to cause a general improvement in brain functioning for those who are not experiencing HIV-related central nervous system symptoms.



Previous
Sex Drive
Next
genetic predisposition to bipolar disorder with hiv

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement